MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK MS; VITEK MS INSTRUMENT - 410895

BIOMÉRIEUX SA VITEK MS; VITEK MS INSTRUMENT - 410895
Model Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in-vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Issue description: a customer in canada notified biomérieux of a misidentification of an unknown isolate as brucella sp.Associated with vitek ms instrument - ref.(b)(4), lot unknown.The customer noted that the isolate had been identified as brucella sp via vitek ms but the gram stain results were tiny gram negative rods.The physician does not believe the result of brucella sp.At the time of the global assessment, there is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Vitek ms s/n (b)(6).Mode: ivd.Kb version: 3.2 (cli).Issue type: suspected misidentification by the customer.Vitek ms result: single choice to brucella melitensis (twice).Other method: unknown.Expected id: unknown as no identification reference method was performed.Culture conditions: -culture media: chocolate plate - incubation: 24 hours at 37°c in 5% co2 spotting tool: unknown.Issue date: 27 mar 2025.Fine tuning date before the issue: 21 jan 2025.Immediate action done by lcs n/a.Impact & workaround there was no impact as there was no identification issue with vitek ms.Investigation: 1.Complaint trend analysis and device history record.There is no trend.2.Investigation fine tuning: status good at the time of acquisition.Spot preparation quality: the customer¿s spot preparation quality was not optimal.The calibrator ¿all peaks¿ values were heterogeneous.It needs to be verified with the customer.Kb review: the expected identification is unknown because no reference method was used.Sample data analysis: analyze of mzml sample file shows that the spectra which gave the identification to brucella spp have a good number of peaks (129 and 113 peaks).Moreover, this identifications were obtained with a good identification score (0.55 and 0.87).By reprocessing the customer data with vitek ms kb v3.3, there is no change.With an internal research database, we obtained brucella spp (b.Ceti, b.Abortus, b.Melitensis, b suis, b.Microti).The identification of species is challenging, likely due to the quality of the spectra or the specificity of the strain.The quality of the both spectra seems to be good.The customer¿s strains seem to be part of brucella melitensis group.The repartition of the sample customer spectra was close to the reference spectra of brucella melitensis and far from the reference spectra of brucella ceti and brucella suis.Considering all the information listed above, there is no evidence that vitek ms has malfunctioned.The most probable identification is brucella melitensis.According to the user manual 161150-925 ¿ a vitek® ms v3.2 kb - clinical use, as brucella spp is a highly pathogenic organism, handle isolate with extreme caution and send it to a reference laboratory for further investigation.The customer confirmed the strain identification after first gcs conclusion by an external laboratory.Preliminary report gave b.Melitensis.This result is in favor of vitek ms so there is no malfunction.3.Root cause analysis no malfunction.4.Corrective or preventive actions no capa number is needed.
 
Additional Manufacturer Narrative
In alignment with the most recent fda guidance, ¿medical device reporting for manufacturers, issued november 8, 2016¿, biomérieux is submitting this notification to fda to inform the agency of the decision to cease reporting specific vitek® ms and vitek® ms prime malfunction events after two years of no occurrences associated with death or serious injury.For the specific combinations of product and malfunction type, customer complaints were reviewed over a two year period starting from the date of awareness of the most recent event that was classified as a serious injury or death.For the following malfunction types, this review identified no additional occurrences of being associated with death or serious injury for two years.Product code: qbn.Reference: 410895 / 423281.Malfunction: misidentification of any organism as brucella species.Date of awareness for serious injury/death: 25nov2022.Final initial mdr submitted: 9615754-2025-00001.Cease reporting decision mdr: 9615754-2025-00001-02.With the completion of our mdr data analysis, we have updated our mdr criteria for vitek ms and vitek ms prime product code qbn and will no longer report these malfunction events since they have not caused or contributed to a death or serious injury in the past two years.Moving forward, if biomérieux becomes aware of a death or serious injury event for the product codes qbn we will report that event to the fda per the fda mdr guidance and will update our mdr criteria to require reporting the specific associated malfunction as required by this guidance.

Brand Name
VITEK MS
Common Device Name
VITEK MS INSTRUMENT - 410895
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key21847853
Report Number9615754-2025-00001
Device Sequence Number18105742
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2025
Supplement Date Received by Manufacturer04/04/2025
06/30/2025
Initial Report FDA Received Date04/16/2025
Supplement Report FDA Received Date04/29/2025
06/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown